Texas, 2024

Heat in Texas, July 29 to 31, 2024

July 29 to 31, 2024 · NWS FWD · 40 events in 40 counties and zones

A mid level ridge intensified over Texas and the Southern Plains towards the end of July through the first part of August. Triple digit high temperatures with heat indices at or above 105 were common across the majority of the region from July 29 through the 31st.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A mid level ridge intensified over Texas and the Southern Plains towards the end of July through the first part of August. Triple digit high temperatures with heat indices at or above 105 were common across the majority of the region from July 29 through the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 29, 4:07 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 4:07 AM CST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
507 AM CDT Mon Jul 29 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
Stratus formed a bit ahead of schedule early this morning so we
will adjust the sky cover grids accordingly. Otherwise, the
current forecast is in good shape (see discussion below).

79

Previous Discussion:
/Through Monday Night/

A building ridge aloft and a deepening surface lee through across
the Central and Southern High Plains will yield hot, humid and
breezy weather to start the work week. The hottest temperatures
will be across North Texas where highs will reach the upper 90s
to around 102. The remainder of the forecast area will see lower
and middle 90s. A constant fetch of Gulf moisture and only
gradual mixing of drier air from above will result in triple digit
afternoon heat index values with readings at or above 105
generally along and north of the I-20 corridor where a Heat
Advisory is in effect from Noon until 8 PM Monday. This Advisory
will likely be extended and expanded in the coming days with the
upper ridge intensifying. A breezy south wind in the 10 to 20 mph
range and overnight lows falling into the 70s will both offer some
relief from the heat.

79

&&

.LONG TERM... /Issued 329 AM CDT Mon Jul 29 2024/
/Tuesday Onward/

Our hot streak will be well underway Tuesday with high
temperatures reaching triple digits across roughly the northwest
third of the forecast area. The rest of the area will climb into
the 90s with max heat index values likely exceeding 105. The Heat
Advisory will need to be expanded in area and extended in time to
account for the more widespread nature of the 105+ heat indices.
Temperatures will continue to increase through the mid to late
week period as the mid level ridge responsible for the heat
intensifies overhead. The good news is that dewpoints will be on a
downward trend, which may preclude the need for any Excessive
Heat Warnings this week. That could change if dewpoint
temperatures end up higher than currently forecast, or if actual
high temperatures of 105+ become more widespread.

A subtle pattern shift will take place late Friday through the
weekend as the mid/upper ridge shifts west and north flow develops
aloft. A weak front will receive a southward push as a result,
crossing the Red River on Saturday and stalling somewhere across
the CWA on Sunday. Hot weather will continue Saturday for most
locations, as the majority of the area will still be south of the
front. There is some hope for relief, however, in the form of
isolated convection associated with moisture convergence along the
front. Most areas will likely not see rain, but may still get
some-rain cooled outflow if any isolated storms do develop. The
front itself may knock a couple degrees off temperatures for areas
north of the boundary, but temperatures will likely still remain
slightly above normal for August.

30

&&

.AVIATION... /NEW/
/12Z TAFs/

Stratus currently in place across North and Central Texas will
hang around through at least mid morning before lifting and
scattering. We will prevail MVFR ceiling through 16Z but there
will be brief periods when the ceilings will scatter. VFR is
expected this afternoon and evening with lingering afternoon Cu.
Stratus will return overnight once the low level jet redevelops.

A breezy south wind will prevail between 10 and 16 knots along
with some daytime gusts around 25 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    97  79  99  79  99 /   0   0   0   0   0
Waco                96  76  96  77  98 /   0   0   0   0   0
Paris               94  77  96  77  96 /   0   0   0   0   0
Denton              99  77 100  77 100 /   0   0   0   0   0
McKinney            98  79  99  78  99 /   0   0   0   0   0
Dallas              98  78  99  79 100 /   0   0   0   0   0
Terrell             95  76  96  76  96 /   0   0   0   0   0
Corsicana           96  77  96  77  98 /   0   0   0   0   0
Temple              96  75  96  76  97 /   0   0   0   0   0
Mineral Wells       99  76 101  76 102 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
TXZ091>094-100>104-116>119.

&&
Hazardous weather outlook, Jul 29, 2:31 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
331 AM CDT Mon Jul 29 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
331 AM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Hot and humid conditions will lead to heat index values climbing to
or above 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot weather will continue this week when many locations reaching the
triple digits. Even where temperatures peak in the 90s, heat index
values above 100 will dominate the afternoon hours.

Isolated thunderstorms are possible this weekend associated with a
weak cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 heat. Local standard time, as filed.

Heat, Montague

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Cooke

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Grayson

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Fannin

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Young

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Young forecast zone
Reported by
Official NWS Observations
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Wise

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Jack

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Denton

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Denton forecast zone
Injuries
4 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August. Denton County Public Health reported 4 instances heat related illnesses on these days.

Heat, Collin

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Palo Pinto

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Parker

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Tarrant

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Dallas

When
July 29, 11:00 AM CST to July 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Hunt

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Rockwall

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Kaufman

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Van Zandt

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Rains

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Rains forecast zone
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Hood

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Somervell

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Johnson

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Ellis

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Henderson

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Hill

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Navarro

When
July 29, 1:36 PM CST to July 31, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Lamar

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Delta

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Delta forecast zone
Reported by
Official NWS Observations
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Hopkins

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Official NWS Observations
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Bosque

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Freestone

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Anderson

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Coryell

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Official NWS Observations
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Bell

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, McLennan

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Falls

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Leon

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Limestone

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Milam

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Robertson

When
July 30, 11:00 AM CST to July 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

Heat, Stephens

When
July 31, 11:40 AM CST to 11:59 PM CST
Where
Stephens forecast zone
Reported by
Official NWS Observations
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees at the end of July, extending into early August.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203435, 1203436, 1203437, 1203438, 1203439, 1203440, 1203441, 1203442, 1203443, 1203444, 1203445, 1203447, 1203448, 1203449, 1203450, 1203451, 1203452, 1203453, 1203454, 1203455, 1203456, 1203457, 1203458, 1203459, 1203460, 1203461, 1203462, 1203463, 1203464, 1203465, 1203466, 1203467, 1203468, 1203469, 1203470, 1203471, 1203472, 1203473, 1203474, 1203475.